Alert archive / Illinois / Special Weather Statements in 2021

Special Weather Statement, NWS Lincoln, IL

August 10, 2021Coles County, Illinois

NWS Lincoln, IL issued this special weather statement at Aug 10, 2021, 7:44 AM CDT for Coles County, Illinois. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 10, 2021, 7:44 AM CDT (12:44 UTC)
Expired
Aug 10, 2021, 8:30 AM CDT
In force
46 min
Issued by
NWS Lincoln, IL
Hail
0.00 in
Wind
50

County Coles County, IL

The radar

The Lincoln radar (KILX), 122 km from the middle of the area, began a volume at 12:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 0.7 hours before the alert went out and 84 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2021-08-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3933 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2021-08-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -53 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3933 J/kg
Mixed-layer CIN
-32 J/kg
Mixed-layer LCL
851 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
-53 m²/s²
0-3 km storm-relative helicity
-47 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

049 
WWUS83 KILX 101244
SPSILX

Special Weather Statement
National Weather Service Lincoln IL
744 AM CDT Tue Aug 10 2021
 
ILZ056-101330-
Coles-
744 AM CDT Tue Aug 10 2021

...A strong thunderstorm will impact portions of southern Coles
County through 830 AM CDT...

At 743 AM CDT, Doppler radar was tracking a strong thunderstorm over
Lerna, or near Mattoon, moving east at 20 mph.

HAZARD...Wind gusts up to 50 mph. 

SOURCE...Radar indicated. A 44 mph wind gust was recently reported 
         at the Coles County Airport. 

IMPACT...Gusty winds could knock down tree limbs and blow around 
         unsecured objects.

This strong thunderstorm will be near...
  Charleston around 755 AM CDT.

This includes Interstate 57 between mile markers 185 and 191.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3938 8837 3949 8839 3959 8804 3938 8802
TIME...MOT...LOC 1243Z 258DEG 18KT 3945 8827 

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

$$

Geelhart

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before this special weather statement went out at Aug 10, 5:27 AM CDT, 2 hours 17 minutes earlier.

Area forecast discussion, Aug 10, 5:27 AM CDT, 2 hours 17 minutes before
Area Forecast Discussion
National Weather Service Lincoln IL
527 AM CDT Tue Aug 10 2021

.SYNOPSIS...
Issued at 311 AM CDT Tue Aug 10 2021

Hot and humid conditions can be expected through Thursday, then a
cold front should bring less heat and humidity Friday through the
weekend. Daily chances for thunderstorms will take place through
Friday. Severe thunderstorms are possible each day through Thursday,
especially from Tuesday evening late into Tuesday night.

&&

.SHORT TERM...(Today and tonight)
ISSUED AT 311 AM CDT Tue Aug 10 2021

A hot and humid air mass across the region will be in place for
today with central IL well within a warm sector south of a warm
front moving into WI. Dewpoints well into the 70s to around 80
degrees, combined with decent clearing for much of the day will
lead to highs in the lower 90s. This will set the stage for heat
index reaching 105 to 108 this afternoon, and a heat advisory
remains in effect until 7 pm. Additionally, strong instability
will develop with CAPE in the 4000+ J/kg range. Deep layer shear
looks to remain weak through much of the day, until a convectively
enhanced shortwave likely arrives late in the evening or
overnight. Synoptic scale lift should remain generally absent
during the daytime, although perhaps a boundary left over from
Monday's thunderstorms could provide some convergence to allow
some thunderstorms to form. Although a low probability, these
could be fairly strong given the strong instability. CAM models
agree on this theme of a general absence of convection through
afternoon, however. In the mean time, convective development
should probably be taking place outside the central IL forecast
area, likely ahead of the cold front from southern WI into SW IA.
Increasing shear with a deepening upper level trough, and embedded
shortwave features should help convection develop into one or
more MCSs, however CAMs have not yet developed enough consistency
to exactly determine the location or motion of the MCS.
Nevertheless, most solutions bring strong thunderstorm activity
into central IL any time from evening to late night. SPC outlines
a slight risk of severe thunderstorms over most of central and
southeast IL, mainly for a severe wind gust threat, with a
potential for 65 kt winds delineated over northern IL southward to
around Peoria.

.LONG TERM...(Wednesday through Monday)
ISSUED AT 311 AM CDT Tue Aug 10 2021

Hot and humid conditions will remain over central IL Wednesday and
Thursday with a relatively stationary upper trough over the north
central US and central Canada and a cold front lurking off to the
northwest. Daily maximum heat index should be around 100 to 105 both
days, with highs in the lower 90s, while periodic thunderstorms
continue. A heat advisory could be required either day, however
given uncertainty in cloud cover and precipitation timing, have
opted to delay issuing this product for now. Severe thunderstorm
outlooks, mainly in Marginal category are delineated both days, due
to 3000+ J/kg CAPE, along with potentially sufficient shear.

Expecting the cold front to finally push south of central IL Friday,
gradually ending thunderstorm activity and bringing cooler and drier
air into central IL. Highs should trend downward Friday through the
weekend with highs in the low 80s over the weekend.

&&

.AVIATION...(For the 12Z TAFS through 12Z Wednesday morning)
Issued at 527 AM CDT Tue Aug 10 2021

Potential for strong to severe thunderstorms mainly this evening
and overnight is the main impact on central IL terminals at this
time, however timing and track of storms remains somewhat
uncertain. At this time have only included VCTS after 00Z-03Z as
uncertainty is too high for explicit mention in TAFs at this
time. An isolated storm is possible earlier as well, however
probability is too low for mention. Otherwise, winds S-SW around
10 kts and cloud cover scattered at 3000-4000 ft AGL.

&&

.ILX WATCHES/WARNINGS/ADVISORIES...
Heat Advisory from noon today to 7 PM CDT this evening for
ILZ027>031-036>038-040>057-061>063-066>068-071>073.

&&

SYNOPSIS...37
SHORT TERM...37
LONG TERM...37
AVIATION...37
Hazardous weather outlook, Aug 10, 5:45 AM CDT, 1 hour 59 minutes before
Hazardous Weather Outlook
National Weather Service Lincoln IL
545 AM CDT Tue Aug 10 2021

ILZ027>031-111100-
Knox-Marshall-Peoria-Stark-Woodford-
545 AM CDT Tue Aug 10 2021

...HEAT ADVISORY IN EFFECT FROM NOON TODAY TO 7 PM CDT THIS
EVENING...

This Hazardous Weather Outlook is for portions of central
Illinois and west central Illinois.

.DAY ONE...TODAY AND TONIGHT...

The heat index will range from 105 to 110 degrees across the area
today.

A few thunderstorms will begin to develop this afternoon, becoming
more numerous this evening. The storms may be severe, especially
this evening, with a risk of damaging winds in excess of 70 mph.
Locally heavy rain will also accompany the stronger storms, which
may cause some flooding.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

Periodic thunderstorms are expected through Friday. Some of the
storms Wednesday night may be severe, with damaging winds the
main concern. A few strong to severe storms are also possible on
Thursday.

Heat index values of 100 to 105 degrees are likely Wednesday and
Thursday afternoons.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this evening.

ILZ036>038-040>057-061-111100-
Cass-Champaign-Christian-Coles-De Witt-Douglas-Edgar-Fulton-Logan-
Macon-Mason-McLean-Menard-Morgan-Moultrie-Piatt-Sangamon-Schuyler-
Scott-Shelby-Tazewell-Vermilion-
545 AM CDT Tue Aug 10 2021

...HEAT ADVISORY IN EFFECT FROM NOON TODAY TO 7 PM CDT THIS
EVENING...

This Hazardous Weather Outlook is for portions of central
Illinois, east central Illinois and west central Illinois.

.DAY ONE...TODAY AND TONIGHT...

The heat index will range from 105 to 110 degrees across the area
today.

A few thunderstorms will begin to develop this afternoon, becoming
more numerous this evening. The storms may become severe,
especially this evening, with a risk of damaging winds. Locally
heavy rain will also accompany the stronger storms, which may
cause some flooding.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

Periodic thunderstorms are expected through Friday. Some of the
storms may be strong to locally severe, damaging winds the main
concern.

Heat index values of 100 to 105 degrees are likely Wednesday and
Thursday afternoons.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed tonight. For areas west of I-55,
activation may be as early as 5 or 6 pm. East of there, activation
is more likely after 7 pm.

ILZ062-063-066>068-071>073-111100-
Clark-Clay-Crawford-Cumberland-Effingham-Jasper-Lawrence-Richland-
545 AM CDT Tue Aug 10 2021

...HEAT ADVISORY IN EFFECT FROM NOON TODAY TO 7 PM CDT THIS
EVENING...

This Hazardous Weather Outlook is for portions of southeast
Illinois.

.DAY ONE...TODAY AND TONIGHT...

Heat index values around 105 degrees are expected this afternoon.

Isolated thunderstorms are expected today, but will become more
numerous tonight. The storms have the potential to be severe this
evening and overnight, with damaging winds the main concern. Locally
heavy rain will also accompany the stronger storms, which may
cause some flooding.

Minor flooding will develop on the lower end of the Embarras River
today, and will continue along portions of the Little Wabash
River.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

Periodic thunderstorms are expected through Friday. Some of the
storms may be strong to locally severe, damaging winds the main
concern.

Heat index values of 105 to 110 degrees are likely Wednesday, and
100 to 105 degrees on Thursday.

Minor flooding on the Little Wabash and Embarras Rivers will
linger into Thursday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed tonight, beginning around sunset.

Geelhart

In the hours before

Special weather statement, Aug 10, 7:44 AM CDT, 0 minutes before
Special Weather Statement
National Weather Service Lincoln IL
744 AM CDT Tue Aug 10 2021

ILZ056-101330-
Coles-
744 AM CDT Tue Aug 10 2021

...A strong thunderstorm will impact portions of southern Coles
County through 830 AM CDT...

At 743 AM CDT, Doppler radar was tracking a strong thunderstorm over
Lerna, or near Mattoon, moving east at 20 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated. A 44 mph wind gust was recently reported
         at the Coles County Airport.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

This strong thunderstorm will be near...
  Charleston around 755 AM CDT.

This includes Interstate 57 between mile markers 185 and 191.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3938 8837 3949 8839 3959 8804 3938 8802
TIME...MOT...LOC 1243Z 258DEG 18KT 3945 8827

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

Geelhart

The office that day

Everything else NWS Lincoln, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 9, 8:02 PM CDTRiver Flood WarningILXLawrence3 days
Aug 10, 3:49 PM CDTHeat AdvisoryILXCass, Champaign, Christian, Clark, Clay, Coles and 29 more27 hr

Nearby

Special Weather Statements in Illinois, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.